Weight Gain by Using Guanfacine

Jennifer - posted on 07/06/2016 ( 1 mom has responded )




Hell All! Thank you for the add to this Circle. My 8yo daughter has diagnosed ADHD, Inattentive Type and An Anxiety Disorder. She is currently on 1 mg of Guanfacine/Intuiv (ADHD) and 15 mg of Prozac (Anxiety). She has been taking both medicines since March of 2015. She has gained 33 pounds in 18 months. Our Dr. is adamant that the Intuiv is not causing the weight gain. He suggested a full Endocrine Panel which she has already been tested recently, and all is normal for Thyroid (TSH, T4, T3 and T4 Uptake), Diabetes (AIC was 5.4) along with a full CBC panel. Once I told him about the blood tests, he said maybe its the Prozac. I have been on 10mg of Prozac in the past and no weight gain. Does anyone have a similar experience to weight gain with either Intuiv or Prozac?


Sarah - posted on 07/06/2016




I am a school nurse and I see lots of kids on those meds. I don't see much change in weight in the majority of the kids if anything they tend to be a bit thin. However, I looked up both medications and for Prozac it says "Some other reports indicate that up to 25 percent of antidepressant users experience a weight gain of more than 10 pounds. This may be due to increased appetite among people taking antidepressants" Intuniv lists weight gain as a side effect but does not give specifics about the incidence. However, at 8 years old 33 pounds over 18 months is a lot of weight. Is she overeating? Eating in secret? Does she get enough activity? I seems like you are covering your bases well by having a medical cause examined.

1 Comment

View replies by

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms